Wisconsin, 2004

Damaging Winds in Wisconsin, August 18, 2004

August 18, 2004 · NWS GRB · 4 events in 2 counties and zones

Thunderstorms developed in unstable air ahead of an approaching cold front. The storms downed numerous trees, large branches and power lines as they moved across northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air ahead of an approaching cold front. The storms downed numerous trees, large branches and power lines as they moved across northeast Wisconsin. A microburst 10 miles west of Athelstane snapped dozens of trees in a 2 mile long swath.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 2:15 AM CST, 10 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 2:15 AM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT WED AUG 18 2004

.SHORT TERM...WEDNESDAY THROUGH THURSDAY. A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE INTO THE NORTHERN GREAT LAKES REGION THIS
AFTERNOON...WHILE A STRONG COLD FRONT WILL ENTER NORTHWEST WISCONSIN
THIS MORNING...AND MOVE ACROSS THE FORECAST AREA DURING THE AFTERNOON
HOURS. WILL NEED TO CONSIDER THE SEVERE POTENTIAL. SPC GRAPHICS HAVE
ALL OF NORTHEAST WISCONSIN IN A SLIGHT RISK OF SEVERE THUNDERSTORMS.
STILL CONCERN WITH THE AMOUNT OF LOW LEVEL MOISTURE AHEAD OF THE
SYSTEM...ALTHOUGH ETA IS FORECASTING CAPES OF 1000 TO 2000 J/KG.
THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...COMBINED WITH
STRONG SHORTWAVE ENERGY...100 KNOT JET (300MB) MOVING INTO THE REGION
LATE THIS AFTERNOON...700MB WINDS INCREASING TO 50 KNOTS...AND THE COLD
FRONT RACING RAPIDLY SOUTHEAST WILL TRIGGER SCATTERED THUNDERSTORMS.
PER DISCUSSION WITH MARQUETTE...WILL MENTION SOME STORMS MAY BE SEVERE
WITH DAMAGING WINDS. THE COLD FRONT WILL EXIT THE REGION EARLY THIS
EVENING...THIS WILL BRING A DECREASE IN THE CLOUDS ALONG WITH MUCH
DRIER AND COLDER AIR.

SEVERAL CONCERNS FOR TONIGHT. THE FIRST CONCERN IS OVER THE DOOR
PENINSULA. STRONG SUBSIDENCE BEHIND THE SHORTWAVE...COMBINED WITH
DEEPENING LOW PRESSURE NORTH OF LAKE SUPERIOR WILL BRING A PERIOD
OF WINDY WEATHER BEFORE WINDS DIMINISH LATER TONIGHT. CURRENT THINKING
IS THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA. THE
SECOND CONCERN IS OVER THE NORTHWOODS...WHERE I WOULD NOT BE SURPRISED
IF A FEW LOCATIONS WOKE UP TO READINGS IN THE UPPER 30S WITH PATCHY
FROST IN LOW LYING AREAS. WILL MENTION IN THE GRIDS. HIGH PRESSURE
WILL DOMINATE THE WEATHER PATTERN ON THURSDAY AHEAD OF NEXT CLIPPER
SYSTEM COMING DOWN THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. PCPN CHCS ARE THE MAIN
CONCERN DURING THIS PART OF THE FORECAST. THE FIRST TROUBLE SPOT IS LATE
THURSDAY NIGHT AND FRIDAY AS A COLD FRONT MOVES INTO WI FROM THE
NORTHWEST AT THE SAME TIME AS A SURFACE LOW MAKES ITS WAY NORTHEAST
ALONG A FRONTAL BOUNDARY THAT IS FORECAST TO EXTEND FROM NORTHERN OK TO
NORTHERN OH. 00Z ETA/GFS/CANADIAN DO NOT BRING ANY QPF INTO THE CWA WITH
THE APPROACHING FRONT. ETA/CANADIAN KEEP THE SOUTHERN AREA OF PCPN...
ASSOCIATED WITH THE APPROACHING LOW...SOUTH OF THE CWA BUT THE GFS
BRINGS IT INTO THE SOUTHEAST PART OF THE AREA. HAVE LEFT A CHC OF
SHOWERS IN THE FORECAST ON FRIDAY SINCE THE FRONT WILL BE MOVING INTO
THE AREA AND THERE SHOULD BE SOME MOISTURE AHEAD OF IT. HIGH PRESSURE
STARTS TO BUILD INTO WI FRIDAY NIGHT. HIGH PRESSURE AND SOME DRIER AIR
SHOULD KEEP PCPN AWAY THROUGH SUNDAY. A SURFACE LOW MOVING ACROSS THE
NORTHERN PLAINS WILL BRING ANOTHER CHC OF PCPN TO THE WESTERN CWA ON
SUNDAY NIGHT...AND THE ENTIRE AREA ON MONDAY. PCPN CHCS REMAIN THROUGH
MONDAY NIGHT BUT DRIER AIR SHOULD BRING PCPN TO AN END TUESDAY.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 18, 10:45 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED AUG 18 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS
AFTERNOON. THE FRONT WILL TRIGGER THUNDERSTORMS...BEGINNING ACROSS NORTH
CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF CENTRAL
AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS. DAMAGING WINDS
ARE THE PRIMARY CONCERN FOR ANY STORMS THAT DO BECOME SEVERE.

FOR MARINE INTERESTS...OUTSIDE OF ANY THUNDERSTORM ACTIVITY...GUSTY
WINDS ASSOCIATED WITH THE FRONT MAY POSE A THREAT TO BOATERS. WINDS
SHOULD SUBSIDE TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION.

THERE IS THE POTENTIAL FOR PATCHY FROST ACROSS NORTH CENTRAL WISCONSIN
LATE TONIGHT...MAINLY NORTHWEST OF A LINE FROM MERRILL TO IRON MOUNTAIN
MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS NEXT MONDAY AND MONDAY
NIGHT...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BEGINNING ACROSS NORTH

CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF
CENTRAL AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 127 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forest

When
August 18, 1:12 PM CST
Where
Forest County, Laona
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.567, -88.683

Thunderstorm Wind, Marinette

When
August 18, 1:45 PM CST to 1:47 PM CST
Where
Marinette County, 10 mi W of Athelstane
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.433, -88.300

Thunderstorm Wind, Marinette

When
August 18, 1:53 PM CST
Where
Marinette County, Athelstane
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.433, -88.100

Thunderstorm Wind, Marinette

When
August 18, 2:00 PM CST
Where
Marinette County, Wausaukee
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.367, -87.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419360, 5419361, 5419362, 5419363.